Effexor Withdrawal - Symptoms & Advice
What is Effexor?
Effexor withdrawal syndrome is increasingly becoming recognised in professional mental health circles. Effexor (or Efexor) is the brand name of Venlafaxine, an antidepressant in a group of drugs known as selective serotonin and norepinephrine reuptake inhibitors (SSNRI). It is widely prescribed for individuals experiencing depression(major depressive disorder), general anxiety disorder, social anxiety disorder, panic disorder and has shown particular success in treating refractory depression (treatment resistant depression). Effexor is manufactured in an immediate release form or a more modern extended release form known as Effexor XR. Typical doses range from 75mg to 375mg.
Effexor withdrawal can be extremely difficult if not done under the careful supervision of a psychiatrist or other experienced health professional. In the past few years, mental health professionals are beginning to recognize that abrupt withdrawal of this medication can lead to severe Effexor withdrawal symptoms(discontinuation syndrome). It has even been proposed that Effexor itself is the antidepressant which has the worst discontinuation syndrome and there is an Effexor xr lawsuit in progress in relation to the withdrawal effects. Even when the Effexor dose is tapered down slowly significant side-effects have been reported by some individuals who have been taking the drug.
Effexor Withdrawal Symptoms
- sensory disturbances (including 'brain-zaps' or 'brain shivers')
- impaired coordination
- loss of appetite
Advice for Minimising Effexor Withdrawal Symptoms
- Only attempt to start the withdrawal process from Effexor with the support of a fully qualified and experienced mental health professional.
- Go slow! I cannot emphasise this enough. Effexor withdrawal should be a gradual process in which you slowly wean yourself off the drug. Respect the fact that if you have been taking Effexor for a couple of years it may take months or longer to slowly reduce the levels of Effexor in your blood.
- Surround yourself with people who provide you with support and positive energy.
- Keep going. Try not to change your daily routine as much as possible. If you keep yourself busy and distracted it provides you with less time to focus on your own physical experience of the Effexor withdrawal.
- Don't panic. Remind yourself that others have been through the same symptoms as you may be experiencing and have come out the other end.
- Consider taking an over-the-counter anti-histamine such as as Benadryl or Loratadine (e.g. Claritin) to cope with some of the physical discontinuation side-effects such as itching.
- Eat well.
- Get enough sleep.
- If you are having a difficult time withdrawing from Effexor talk to your doctor about the possibility of taking a small dose of Prozac (fluoxetine). The addition of a small dose of Prozac has been shown to be successful in minimizing Effexor withdrawal symptoms.
My Personal Experience of Effexor Withdrawal
Initially, I was prescribed Effexor for treatment-resistant depression after numerous failed attempts to find an anti-depressant that 'clicked' with me. I was taking lithium carbonate along with Effexor as part of an augmentative therapy for refractory depression. I started both medications at separate times and, while I noticed a significant impact of lithium on my suicidal feelings, I did not feel any great benefit from Effexor over the first few months in which I started it. My psychiatrist was reluctant to stop the Effexor and had the attitude of 'if you feel good now, it doesn't matter which medication is working, just stay on them both'. Looking back 7 years later I realise the stupidest decision I ever made was to continue taking a drug that I was unsure if I was gaining any benefit at all from.
My successful withdrawal from Effexor took two and a half years as I went from 300mg a day to nothing. I call it a successful withdrawal now purely because I managed to survive it and come out the other end Effexor-free. The first year and a half was relatively hassle free as I slowly weaned down from 300mg to 150mg. I then cut my dose to 75mg and started to feel the full force of Effexor withdrawal. I had a week of solid dizziness, headaches, stomach upset and anxiety. The experience itself was enough to stop me dropping my dose any lower for another 6 months. The real 'fun' started when I tried to stop taking my 75mg a day dose. It was absolutely horrendous..an overwhelming physical experience. I had severe diarrhea, body shakes, headaches, anxiety, sensory disturbances and nightmares for a week as I tried to fight through it cold turkey. I couldn't do it. I relented and started taking my 75mg dose again. I felt better within a few hours of taking the dose again. I repeated this failed cold turkey process another time before my psychiatrist kindly told me that I might gain benefit from stepping down to 37.5mg dose rather than stopping the Effexor entirely. Why oh why he did not suggest this before then is beyond me! I fought through severe withdrawal effects at 37.5mg until it stabilised and I stayed on that dose for 3 months.
When I decided to stop my 37.5mg dose I thought I would try it every second day. This resulted in severe side effects for 24 hrs followed by a slight relief when I took my next dose. I was getting nowhere fast. My final dose of effexor was the beginning of an extreme 2 week period in which I experienced significant suicidal ideation, anxiety, full body shakes, nausea, dizziness and headaches. My head would twitch sometimes in public and I truly felt like I must have looked like a crazy woman. My psychiatrist recommended anti-histamines and immediately I felt the benefit. My dizziness and itching lessened hugely. It was an extremely emotional period. I am not someone prone to irrationality but the littlest thing had in me in either floods of tears or agitated and confused. I was a mess. On more than one occasion I sat with the effexor capsules in front of me and was seconds away from taking a dose to make the symptoms disappear. I eventually threw them in a bin on the street! I didn't wake up one day and just feel 'better' again it was a slow process that probably went on for a few months before I felt that I could say I felt like 'me' again both physically and mentally.
Looking back now my horrific effexor withdrawal experience seems like a bit of a blur. I'm just so glad I wrote in my journal throughout the final withdrawal phase because, reading it back now, there is absolutely no way I will put myself through that again when I already have to manage my depression on a daily basis. I would never advise anyone to take or not to take a drug based on my own personal experience. I just believe everyone should be aware of effexor's withdrawal effects before they start treatment in order to make an informed decision.
Share Your Personal Effexor Withdrawal Experience
What was Your Effexor (Venlafaxine) Withdrawal Experience Like?
This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.